Nevada, 2006

Dust Storm in Nevada, August 4, 2006

August 4, 2006 · NWS REV · 1 event in 1 county or zone

1 dust storm, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Aug 4, 1:19 PM PST, 5 hours 24 minutes earlier.

Area forecast discussion, Aug 4, 1:19 PM PST, 5 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
219 PM PDT FRI AUG 4 2006

.SHORT TERM...
INTERESTING PATTERN IS TAKING SHAPE OFF THE CALIFORNIA COAST THIS
AFTERNOON.  UPPER LOW IS STARTING TO CLOSE OFF AND WILL REMAIN NEAR
THE COAST UNTIL SUNDAY OR MONDAY...WHEN IT MOVES ONSHORE POSSIBLY AS
A NEGATIVE TILT TROUGH.  THIS PATTERN WAS THE FOCUS OF A FEW LOCAL
STUDIES AND HAS BEEN SHOWN TO PRODUCE THUNDERSTORMS WITH SEVERAL
HAZARDS FROM FLASH FLOODS...TO SEVERE WEATHER...TO LIGHTNING CAUSED
FIRE OUTBREAKS.

FOR TONIGHT AND SATURDAY...STRONG CAP STILL EXISTS OVER THE FORECAST
AREA.  CUMULUS CLOUDS POPPED BY MID MORNING...BUT WITH LIMITED
VERTICAL DEVELOPMENT.  WEB CAMS SHOWS CLOUDS ARE 1000-2000 FEET IN
DEPTH.  INSTABILITY IS IMPRESSIVE HOWEVER THE CAP HAS KEPT
CONVECTION IN CHECK FOR ALL AREAS EXCEPT RIGHT OVER THE SIERRA CREST
ARE FAR EASTERN CHURCHILL COUNTY AND WILL CONTINUE TO DO SO UNTIL
THE LOW NEARS AND COOLS TEMPERATURES ALOFT OR A SHORT WAVE PASSES
OVER THE AREA TO PROVIDE AN EXTRA BOOST.  THERE IS A WAVE OFF THE
SOUTHERN CALIFORNIA COAST...BUT WILL NOT LIKELY REACH THE AREA UNTIL
TOMORROW.  SO HAVE REMOVED MENTION OF THUNDERSTORMS AFTER
MIDNIGHT...BUT WILL LEAVE IN ISOLATED THUNDERSTORMS FOR THIS
EVENING.  WHEN THE WAVE DOES GET HERE THE CAP SHOULD BREAK AND
ISOLATED THUNDERSTORMS WILL FIRE.  RAISED HIGH TEMPERATURES FOR
SATURDAY AS THE LOW IS WELL OFFSHORE AND WILL HAVE A MINIMAL COOLING
AFFECT ON THE AREA.

FOR SUNDAY AND MONDAY...THE INTERESTING PORTION OF THE FORECAST.
WITH THE SOUTH TO SOUTHEAST FLOW AHEAD OF THE LOW...MOISTURE WILL
GET PULLED NORTHWARD. LOOKING AT THE WATER VAPOR THE MOISTURE IS NOT
GOING TO ORIGINATE FROM ARIZONA OR THE BAJA PENINSULA.  IT WILL COME
OFF THE PACIFIC AND IS CURRENTLY ON THE BACK SIDE OF THE LOW.  THIS
MEANS PWS MAY NOT JUMP AS HIGH AS THE MODELS ARE SHOWING...PERHAPS
0.70 TO 0.75 INCHES AT MOST. RIDGE OVER THE FOUR CORNERS HAS SHIFTED
EAST AND PULLED THE SUBTROPICAL MOISTURE WITH IT.

MODEL TIMING OF PUSHING THE LOW ONSHORE AS A NEGATIVE TILT TROUGH IS
NOT IN THE BEST AGREEMENT. THIS IS THE BIGGEST FORECAST CHALLENGE
FOR THE NEXT COUPLE DAYS.  THE TIMING IS CRITICAL...A DAY TIME
PASSAGE WOULD PROVIDE MORE INSTABILITY AND THUS STRONGER
THUNDERSTORMS.  LESS INSTABILITY IS EXPECTED IF THE TROUGH PASSAGE
OCCURS AT NIGHT...AND NOT AS STRONG THUNDERSTORMS.  EITHER WAY
THUNDERSTORMS ARE A GOOD BET AND THE LOW CHANCE POPS MAY NEED TO BE
RAISED OVER THE NEXT DAY OR SO AS THE TIMING CONFIDENCE GROWS. THE
GFS HAS THE FASTEST...PERHAPS TO FAST...WITH THE PASSAGE EARLY ON
MONDAY.  UK/EURO/CANADIAN SHOWS A SLOWER PASSAGE MONDAY AFTERNOON.
THE SLOWER SOLUTION IS GAINING FAVOR SO POPS ON MONDAY MAY NEED TO
BE INCREASED AND EXPANDED SOUTHWARD IF THE MODELS CONVERGE ON THE
SLOWER SOLUTION.

THE BEST MOISTURE WILL BE NEAR AND JUST EAST OF THE LOW WHEN IT
MOVES ONSHORE. AT THIS TIME THAT APPEARS TO BE FROM BRIDGEPORT TO
NORTHERN LASSEN COUNTY WITH SOME OF THAT MOISTURE REACHING FAR
WESTERN NEVADA FROM MINDEN NORTHWARD TO THE OREGON BORDER. THIS AREA
IS FAVORED FOR THE HEAVIEST RAINFALL.  EAST OF THIS AREA...MOISTURE
WILL BE LIMITED AND THUS LESS RAINFALL FROM THUNDERSTORMS.  ANY
STORMS THAT DO FORM EAST OF THIS ARE WILL BE DRIER AND MOVE FASTER
SO LIGHTNING CAUSED FIRE STARTS ARE A CONCERN.  WITH THAT WILL BE
ISSUING A FIRE WEATHER WATCH FOR THE NEVADA ZONES ON SUNDAY.  THIS
WATCH MAY NEED TO BE PUSHED INTO MONDAY IF THE SLOWER MODEL SOLUTION
BECOMES MORE CERTAIN. HAVE ALREADY ISSUED A SPECIAL WEATHER
STATEMENT TO HIGHLIGHT THE THUNDERSTORM POTENTIAL THIS WEEKEND.
BRONG

.LONG TERM...TUESDAY THROUGH FRIDAY...
ON TUESDAY THE SWRN CONUS RIDGE IS PROGGED TO BUILD INTO THE WRN
GREAT BASIN AS THE UPPER TROUGH MOVES TO THE NORTHEAST INTO THE NRN
ROCKIES.  THE RIDGE BUILDS EVEN MORE ON WEDNESDAY IN RESPONSE TO THE
AMPLIFYING PATTERN AS AN UPPER TROUGH DIGS SOUTH OVER THE ERN
PACIFIC.  HEIGHTS AT 500 MB RISE TO AROUND 588 DAM OVER WRN NEVADA
BY 00Z THURSDAY.  THIS WILL HELP TO START A GRADUAL WARMING TREND
THROUGH THE EXTENDED.

THE UPPER FLOW VEERS TO A MORE SWLY DIRECTION ON THURSDAY AS THE
SWRN RIDGE CONTINUES TO STRENGTHEN.  THE UPPER TROUGH OVER THE ERN
PACIFIC IS THEN PROGGED TO MOVE EAST ON FRIDAY AS A JET MAX ROUNDS
ITS BASE.  WITH THIS TROUGH MOVING TOWARD NRN CALIFORNIA...HAVE KEPT
A SLIGHT CHANCE OF TSTMS IN SRN MONO AND MINERAL COUNTIES FOR BOTH
THURSDAY AND FRIDAY.  TEMPERATURES WILL WARM DURING THE PERIOD WITH
WRN NEVADA VALLEYS SEEING THE UPPER 90S TO AROUND 100 DEGREES DURING
THE AFTERNOON ON BOTH THURSDAY AND FRIDAY.  OHARA

&&

.AVIATION...
VFR CONDITIONS INTO SATURDAY.  ISOLD TSTMS POSSIBLE OVER WRN NV AND
THE ERN SIERRA THIS AFTN AND EVENING...MAINLY BETWEEN 12Z AND 04Z.
OHARA

&&

.REV WATCHES/WARNINGS/ADVISORIES...
NV...FIRE WEATHER WATCH NVZ450-453-458-459 FOR SUNDAY.
CA...FIRE WEATHER WATCH CAZ270 FOR SUNDAY.
&&

In the hours before

Special weather statement, Aug 4, 1:01 PM PST, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RENO NV
201 PM PDT FRI AUG 4 2006

CAZ070>073-NVZ001>005-051300-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
INCLUDING THE CITIES OF...CEDARVILLE...EAGLEVILLE...
FORT BIDWELL...PORTOLA...SUSANVILLE...WESTWOOD...SIERRAVILLE...
SOUTH LAKE TAHOE...TAHOE CITY...TRUCKEE...MARKLEEVILLE...
BRIDGEPORT...COLEVILLE...LEE VINING...MAMMOTH LAKES...HAWTHORNE...
YERINGTON...SMITH VALLEY...MINA...SCHURZ...GLENBROOK...
INCLINE VILLAGE...SPARKS...VERDI...GARDNERVILLE...FERNLEY...
FALLON...LOVELOCK...SILVER SPRINGS...NIXON...IMLAY...EMPIRE...
GERLACH
201 PM PDT FRI AUG 4 2006

...STRONG THUNDERSTORMS POSSIBLE SUNDAY AND MONDAY...

A STRONG LOW PRESSURE SYSTEM APPROACHING THE CALIFORNIA COAST THIS
WEEKEND WILL BRING SCATTERED STRONG THUNDERSTORMS TO WESTERN
NEVADA...THE EASTERN SIERRA MOUNTAINS AND NORTHEAST CALIFORNIA FROM
SUNDAY AFTERNOON THROUGH MONDAY NIGHT. THE EXACT TIMING OF THIS
LOW IS UNCERTAIN. AS THIS SYSTEM MOVES INLAND...SCATTERED STRONG
THUNDERSTORMS WITH HEAVY RAIN INTENSE CLOUD TO GROUND LIGHTNING AND
GUSTY WINDS ARE POSSIBLE ALONG AND WEST OF HIGHWAY 395. THERE IS
ALSO A POTENTIAL FOR DRY THUNDERSTORMS WITH INTENSE CLOUD TO
GROUND LIGHTNING AND GUSTY WINDS EAST OF HIGHWAY 395.

THE EXACT TRACK OF THIS SYSTEM WILL DETERMINE WHICH PORTIONS OF
WESTERN NEVADA WILL RECEIVE THE STRONGEST WET AS WELL AS DRY
THUNDERSTORMS. STAY TUNED TO NOAA WEATHER RADIO OR YOUR FAVORITE
LOCAL MEDIA SOURCE FOR THE LATEST INFORMATION ON THIS POTENTIAL
STRONG THUNDERSTORM EVENT.

RCRIPE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 dust storm. Local standard time, as filed.

Dust Storm, Pershing/Churchill/X Se Washoe/Nc&ne Lyon

When
August 4, 6:43 PM PST to 6:53 PM PST
Where
Pershing/Churchill/X Se Washoe/Nc&ne Lyon forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.927, -118.898 (the zone’s center; the record gives no point)

A dust storm moved through the Lovelock area the evening of August 4th. The Lovelock ASOS recorded a visibility of 1 3/4 mile which lasted for 10 minutes as the dust storm moved through.

What these are

Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2006Every state in 2006This day in weather historyWarnings in Nevada, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5529970.